Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 1, NWS Marquette, MI

June 9, 2017Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 9, 2017, 3:55 PM EDT for Schoolcraft County, Michigan. It took effect at Jun 10, 2017, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2017, 3:55 PM EDT (19:55 UTC)
In effect from
Jun 10, 2017, 2:00 PM EDT
Expired
Jun 10, 2017, 10:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WHUS43 KMQT 091955
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
355 PM EDT FRI JUN 9 2017

MIZ014-101400-
/O.NEW.KMQT.BH.S.0001.170610T1800Z-170611T0200Z/
SOUTHERN SCHOOLCRAFT-
355 PM EDT FRI JUN 9 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND 
RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR 
TO THOSE EXPECTED ON SATURDAY NEAR LAKEVIEW PARK AND NEAR SEUL 
CHOIX POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

RITZMAN
2 follow-up statements
553 
WHUS43 KMQT 100737
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
337 AM EDT SAT JUN 10 2017

MIZ014-110145-
/O.CON.KMQT.BH.S.0001.170610T1800Z-170611T0200Z/
SOUTHERN SCHOOLCRAFT-
337 AM EDT SAT JUN 10 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS
AFTERNOON THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN. 

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND
RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR
TO THOSE EXPECTED ON SATURDAY NEAR LAKEVIEW PARK AND NEAR SEUL
CHOIX POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS.

&&

$$

TITUS
729 
WHUS43 KMQT 101952
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
352 PM EDT SAT JUN 10 2017

MIZ014-110200-
/O.CON.KMQT.BH.S.0001.000000T0000Z-170611T0200Z/
SOUTHERN SCHOOLCRAFT-
352 PM EDT SAT JUN 10 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT UNTIL 10 PM EDT THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN. 

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND
RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR
TO TODAY NEAR LAKEVIEW PARK AND NEAR SEUL CHOIX POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS.

&&

$$

RITZMAN

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 1:24 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 9, 1:24 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
124 PM EDT Fri Jun 9 2017

.SHORT TERM...(Today and tonight)
Issued at 454 AM EDT FRI JUN 9 2017

Nothing significant in the short term. A few showers possible over
the E (and to a lesser degree the south-central) today, but most
places will stay dry. Could get some showers over the NW late
tonight if a shortwave can fire off some precip, but chances are low
due to the uncertainty involved. Highs today will range from the mid
60s to mid 70s, with lows tonight from the mid 40s to upper 50s,
warmest out west.

.LONG TERM...(Saturday through Thursday)
Issued at 458 AM EDT FRI JUN 9 2017

Models suggest that a slowly progressive pattern will prevail from
this weekend through next week. As a mid/upper level trough moves
into the wrn CONUS the ridge will shift from the plains into the ern
CONUS resulting in sw flow toward the nrn Great Lakes. Upper
Michigan will remain near the top of the ridge with a frontal
boundary near the area which will provide a focus for periods of
shra/tsra. Temperatures will climb above normal for most of the
area.

Saturday, a shortwave trough and associated sfc low lifting into nrn
Ontario will draw much warmer air (850 mb temps to around 20C) into
the region on gusty southerly winds. The best focus for the low
level jet and theta-e advection will be mainly to the north and west
of the cwa. However, some shra/tsra may affect mainly the nrn cwa.
With some sunshine and mixing to near 850 mb will result in wind
gusts to 35 mph and highs into the upper 80s over the west half. The
strong southerly winds will also result in a high swim risk on the
Lake Michigan beaches. The low will drag a weak front into the area
which may provide the focus for additional shra/tsra. There will be
conditional risk of severe storms during the late afternoon and
evening, given MLCAPE values at least into the 2k-3k J/Kg range and
0-6km bulk shear of around 50 knots. However, there is lower
confidence in tsra coverage given the relatively weak forcing, well
to the south of the shrtwv, and lingering capping.

Sun into Sun night, with the sfc-850mb boundary lingering near Upper
Michigan additional periods of shra/tsra are likely as shrtwvs
emerge from the plains. The best chance for shra/tsra into the cwa
is expected late Sunday into Sun night as a 40-50 knot LLJ develops
with strong moisture transport into the region. With PWAT values
climbing to around 1.75 inches, heavy rain will be possible in the
region. Some severe storms may also be possible given favorable
CAPE/shear. Uncertainty will be higher as the periods of convection
will also affect the position of the boundaries.

Mon-Tue, The boundary will remain near or just south of Upper
Michigan supporting continued tsra chances. However, much of the
period may not see any pcpn.

Wed-Thu, shra/tsra chances should increase again as the deep mid
level and sfc low lifts toward Manitoba which will drag a sfc
front/trough into the wrn Great Lakes. Drier and slightly cooler air
should finally move in Thursday with wrly low level flow as a
surface low moves through northern Ontario.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 123 PM EDT FRI JUN 9 2017

Fairly light winds are expected to impact all terminals today as
high pressure moves off to the north of the area. Diurnal cumulus
have develop and should linger through a good portion of the
afternoon hours, so did include mentions of scatter clouds for the
rest of the day at all terminals. Overnight, winds will relax before
ramping up Saturday morning. There is a slight chance we could see
some showers early Saturday morning, but confidence is not high
enough to warrant mentions at this time. Saturday south to southwest
winds are expected to increase and become gusty by the morning
hours, and even more so into the afternoon hours.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 454 AM EDT FRI JUN 9 2017

Winds will be relatively light today but will begin to increase
tonight ahead of a trough of low pressure. Southerly winds may gust
to near gales over the E half of Lake Superior on Sat, with 20-25kt
gusts over the w half. Of course, waves will be on the increase as
well. Winds become westerly while decreasing to less than 20kts Sat
night. Winds remain below 20kts until the middle of next week when
some SE 25kt winds are possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...JLB
AVIATION...Ritzman
MARINE...Titus
Hazardous weather outlook, Jun 9, 5:49 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
549 AM EDT Fri Jun 9 2017

MIZ001>007-009>014-084-085-101000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
549 AM EDT Fri Jun 9 2017 /449 AM CDT Fri Jun 9 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few severe storms are possible late Saturday afternoon into
Saturday evening that could produce large hail and damaging winds.

Thunderstorms are possible at times Sunday through Wednesday.

A high swim risk is expected Saturday along Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ240>251-263>267-101000-
Saxon Harbor WI to Black River MI-Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
549 AM EDT Fri Jun 9 2017 /449 AM CDT Fri Jun 9 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms are possible late Saturday
afternoon and evening that could produce damaging winds and large
hail.

Thunderstorms are possible at times Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-101000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
549 AM EDT Fri Jun 9 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms are possible Saturday evening that
could produce damaging winds and large hail.

Thunderstorms are possible at times Sunday through Wednesday.

South gale force gusts to 35 knots are possible Saturday
afternoon into Saturday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:52 AM EDTSmall Craft AdvisoryMQT52 hr
Jun 9, 3:57 PM EDTGale WarningMQT30 hr

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.